Doctor: Tamiflu side effects may include hallucinations, depression, and in rare occasions, suicidal thoughts

SAN ANSELMO, CA - NOVEMBER 28: Boxes of Tamiflu are displayed at Jack's Pharmacy November 28, 2007 in San Anselmo, California. Drugmaker Roche accepted a recommendation from the U.S. Food and Drug Adminstration to have a stronger warning label on the flu medication after nearly 600 psychiatric cases have been reported by people using Tamiflu. (Photo Illustration by Justin Sullivan/Getty Images)

 

PLEASANTON (KRON) — There are reports around the country that some flu patients are experiencing psychiatric side effects from the anti-viral drug Tamiflu.

On Thursday, KRON4 spoke with a local doctor who explains warning signs parents and patients should look out for.

Potential side effects of Tamiflu include hallucinations, depression, and on some extremely rare occasions, suicidal thoughts.

That’s according to board-certified pediatrician Dr. Lionel Herrera.

“We do have a few kids every year that come in with significant headaches and fevers, and they’re the ones that we have to be a little more careful with when we give Tamiflu,” Dr. Herrera said.

Dr. Herrera is based in Pleasanton at Tri-Valley Pediatrics.

He says Tamiflu is not a replacement for a flu shot.

It’s used to reduce the symptoms and severity of the flu.

“Typically, the flu lasts approximately three to five days,” Dr. Herrera said. “With Tamiflu, it shortens the duration of the symptoms by about one-and-a-half days in most people.”

But for some people, especially children with pre-existing conditions 5 years of age or younger, Dr. Herrera says the flu causes inflammation in the brain.

And taking Tamiflu can cause psychiatric reactions in those patients.

The parents of a toddler in Texas say their son became aggressive after taking Tamiflu.

“When I walked in the room, I was greeted with him slapping me across the face, and then continually smacking his head into the pillow saying, ‘Ouch, ouch, ouch,’” mother Andrea Wallen said. “It was like he was grabbing something off his shirt and grabbing it off mine, and ‘ow, ow ow.’”

If your kids complain of headaches or neck pain within the first 24 to 48 hours after taking Tamiflu, Dr. Herrera says to stop giving them the medicine.

Anti-inflammatories like Ibuprofen should help, but if the pain is severe, see a physician.

He also adds that the side effects also don’t appear to be permanent.

And they typically go away shortly after the patient stops taking the Tamiflu.

CNN Affiliate KTVT says the company that makes the drug confirmed last week that there have been reports of this happening while taking Tamiflu but notes that similar symptoms are also seen in patients who just have the flu.

WHAT OTHERS ARE CLICKING ON: 

>>MORE STORIES

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s